Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Sore throat, enlarged thyroid, ultrasound showed nodules, fever, coughing, difficulty swallowing, night sweats. Worried about what is going on

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2448 Questions
Three weeks ago, I started having a bad sore throat on the right side (Pain could be described as similar to when one starts crying). That pain got worse over 2 days. At the same time I went to see a doctor for something unrelated and was told my thyroid looked enlarged. I got an ultrasound which revealed 4 nodules and got the largest biopsied. Was told it was benign. But the same time I got a mild fever and coughing. The fever subsided, but the throat problems continued. I had a very tight feeling in the throat and lots of pain that caused me to have trouble eating. I went to see the doctor again and was told that I had pharyngitis and that my nasal passages also looked inflamed. My sore throat seemed to eventually go away and was able to eat normally a week later but continued to have some mild irritation. Since then however, I've had a dry mouth, where I constantly need to drink water and have had trouble sleeping. I'm always either waking up earlier than I usually do or waking up in the middle of the night, a few nights I actually woke up with night sweats.

I've been back to see the doctor a couple days ago and was told that my throat only looks mildly inflamed now and that my symptoms may be due to anxiety and a continued common cold. However I am worried there may be something more sinister going on. Please help. Thanks
Posted Sun, 3 Jun 2012 in Ear, Nose and Throat Problems
Answered by Dr. Sumit Bhatti 17 hours later

Thank you for your query.

1. Get a videolaryngoscopy done. Persistent common cold causes a post nasal drips down causing a dry throat. Medication for common cold also causes dryness in the throat.

2. Acid reflux may also be involved. It may be a contributing cause to dryness in the throat and nose along with allergy. The delicate lining (mucosa) of the throat and food pipe is usually in contact with saliva which is alkaline. The gastric acid and digestive enzymes irritate this mucosa. Damage to deeper layers causes spasm of underlying muscle tissue, and dryness leading to the knot like feeling.

3. Anti allergic medication increases the dryness and must be used judiciously. A cough suppressant (as against an expectorant) will help. Anti-reflux medication with dietary changes will help. It may be a contributing cause of the irritation and spasms in the throat. Mucaine Gel and anti-reflux medication may help.

4. The only association between the thyroid and pain in the throat is Thyroiditis, which has been ruled out with biopsy. What exactly was your biopsy report? Get your Thyroid Function Tests and a Thyroid Scan done.

5. Your night sweats may be due to anxiety, mouth breathing (nasal congestion), excess thyroid hormones or acid reflux.

6. A normal abdominal ultrasound should rule out hiatus hernia which is associated in a third of reflux cases. Loosing a few kilos of weight and reducing stress also helps control reflux. You may discuss with your physician to start anti-reflux medication. Cardiac and respiratory causes for neck and chest tightness must be ruled out.

I must emphasize that Cancer is not a worry at present. This is usually investigated so as not to miss any rare cause. Kindly let me know the results of your investigations, with images and video of the videolaryngoscopy, if possible. This will help decide medication and further treatment.

I hope that I have answered your queries. If you have any further questions, I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor